Kansas, 2014High Wind in Kansas, April 29, 2014
April 29, 2014 · NWS GLD · 8 events in 8 counties and zones
A third day of high winds occurred as a slow-moving but intense weather system moved over the Central High Plains. Peak winds of 55 to 65 mph occurred during the morning, resulting in reduced visibility in blowing dirt in some areas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A third day of high winds occurred as a slow-moving but intense weather system moved over the Central High Plains. Peak winds of 55 to 65 mph occurred during the morning, resulting in reduced visibility in blowing dirt in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 8:50 AM CST, 10 minutes earlier.
Area forecast discussion, Apr 29, 8:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT TUE APR 29 2014
.UPDATE...
ISSUED AT 846 AM MDT TUE APR 29 2014
ABOUT 45 MINUTES AGO STARTED TO GET REPORTS OF BLOWING DUST ACROSS
PARTS OF CHEYENNE AND KIT CARSON COUNTIES OF COLORADO WITH
VISIBILITY AROUND 1 MILE AT TIMES...LOWER IN SPOTS. KITR REPORTING
WIND GUSTS TO 64 MPH THE PAST HOUR WITH KIT CARSON REPORTING SOME
GUSTS AROUND 55 MPH.
FOR THE REMAINDER OF THE DAY FAR EASTERN COLORADO COUNTIES ARE
UNDER A DUST STORM WARNING. WIND GUSTS OF 65 TO PERHAPS 70 MPH
EXPECTED WHICH WILL CONTINUE THE THREAT FOR BLOWING DUST. ADJACENT
COUNTIES IN WESTERN KANSAS AND SOUTHWEST NEBRASKA STILL UNDER A
HIGH WIND WARNING WITH GUSTS AROUND 65 MPH EXPECTED. TRAJECTORY OF
BLOWING DUST IS ALMOST DUE NORTH TO SOUTH SO FOR NOW DONT EXPECT
BLOWING DUST TO GET INTO KANSAS COUNTIES.
WIND ADVISORY CONTINUES FOR AREAS TO THE EAST OF THE WARNING AREA.
UPDATE ISSUED AT 705 AM MDT TUE APR 29 2014
HAVE STARTED THE HIGH WIND WARNING AT 13Z VS ORIGINAL 15Z TIME.
LATEST OBS AT KITR SHOWING GUSTS AROUND 50KTS WITH HIGHER GUSTS
EARLIER THIS MORNING. KLIC ALSO JUST OVER 50KTS AT 13Z. NO OTHER
CHANGES MADE AT PRESENT TIME.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 318 AM MDT TUE APR 29 2014
FOCUS ON THE SHORT TERM IS STILL ON THE WINDS.
SCATTERED LIGHT SHOWERS CONTINUE TO MOVE ACROSS THE FORECAST AREA
EARLY THIS MORNING. HAVE KEPT A MENTION OF BLOWING DUST OUT OF
THE FORECAST AS A RESULT EVEN THOUGH HIGH WIND CRITERIA WINDS ARE
EXPECTED AGAIN TODAY. THOSE HIGHER WINDS SHOULD REMAIN OVER
ROUGHLY THE WESTERN HALF OF THE FORECAST AREA WHILE THE EASTERN
HALF SHOULD STAY WITHIN WIND ADVISORY CRITERIA. WILL KEEP THE
HIGHLIGHTS GOING AS-IS.
EXPECT THE SHOWERS TO BE DECREASING IN COVERAGE LATE TODAY AND
TONIGHT AS THE LOW PRESSURE SYSTEM LIFTS FURTHER AWAY FROM THE
REGION AND TOWARDS THE GREAT LAKES. IN ADDITION TO THE END OF THE
PRECIPITATION...THE WINDS ARE FINALLY EXPECTED TO DROP BELOW
ADVISORY CRITERIA FOLLOWING SUNSET. MODELS ARE SHOWING WINDS
COMING BACK UP TO NEAR ADVISORY CRITERIA AGAIN ACROSS THE FORECAST
AREA ON WEDNESDAY...SO MAY NEED AN ANOTHER HIGHLIGHT FOR
WEDNESDAY. WILL NOT ISSUE ONE NOW AS IT APPEARS MARGINAL AND FEEL
IT IS BEST TO DEAL WITH THE ONGOING WIND HIGHLIGHT FIRST.
SURFACE HIGH PRESSURE MOVES INTO THE REGION WITH THE HIGH
AMPLITUDE RIDGE REMAINING OVER THE WESTERN UNITED STATES AND
NORTHWEST FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. A SHORT WAVE
TROUGH EMBEDDED IN THE FLOW MOVES ACROSS THE REGION EARLY
THURSDAY. EXPECT ONLY AN INCREASE IS CLOUDS WITH THIS TROUGH AS
MOISTURE REMAINS SOMEWHAT LIMITED. TEMPERATURES WILL WARM
GRADUALLY WEDNESDAY AND THURSDAY.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 318 AM MDT TUE APR 29 2014
A DEAMPLIFICATION IN THE UPPER LEVEL FLOW WILL OCCUR DURING THE
EXTENDED PERIOD. ON FRIDAY A SHORTWAVE TROUGH WILL QUICKLY MOVE
SOUTHEAST ACROSS THE NORTHERN PLAINS AND GREAT LAKES REGION
RESULTING IN A WEAK COLD FRONT MOVING INTO THE CENTRAL PLAINS.
FORCING AND RESULTING PRECIPITATION WILL MOSTLY REMAIN NORTHEAST OF
THE REGION ACROSS THE DAKOTAS AND CENTRAL/EASTERN NEBRASKA. A SECOND
SHORTWAVE WILL MOVE SOUTHEASTWARD ON SATURDAY AND DEEPEN OVER THE
GREAT LAKES REGION BUT THIS FEATURE SHOULD HAVE LITTLE INFLUENCE
ON OUR WEATHER AS THE WESTERN CONUS UPPER RIDGE PROGRESSES SLOWLY
EASTWARD BY THAT TIME. THE RIDGE AXIS CROSSES THE FORECAST AREA ON
SUNDAY AND UPPER FLOW TURNS MORE WESTERLY LATE SUNDAY AND MONDAY.
COINCIDENTALLY THE LEE SIDE TROUGH WILL SHARPEN AND SOUTHEASTERLY
LOW LEVEL FLOW WILL INCREASE. RECENT FRONTAL INTRUSIONS ACROSS THE
SOUTHEAST AND INTO THE GULF OF MEXICO WILL PRECLUDE ROBUST MOISTURE
RETURN AT LEAST UNTIL JUST AFTER THE EXTENDED PERIOD. CONSEQUENTLY
DRY CONDITIONS SHOULD PREVAIL. TEMPERATURES WILL BE ABOUT 5 TO 10
DEGREES ABOVE EACH DAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 417 AM MDT TUE APR 29 2014
THE STRONG LOW PRESSURE SYSTEM MOVING OUT OF THE PLAINS TOWARDS
THE GREAT LAKES REGION WILL CONTINUE TO AFFECT THE CENTRAL HIGH
PLAINS REGION TODAY WITH HIGH WINDS...SCATTERED SHOWERS...AND
MAINLY MVFR CONDITIONS. EXPECT CONDITIONS TO IMPROVE AFTER 10Z
WEDNESDAY MORNING AS THE SYSTEM MOVES FURTHER AWAY FROM THE
REGION.
MVFR CONDITIONS AT GLD MAY BECOME INTERMITTENTLY IFR DUE TO LOWER
CEILINGS AS SCATTERED SHOWERS WORK THEIR WAY ACROSS THE AREA.
SHOWERS SHOULD DIMINISH AFTER 16Z WITH CONDITIONS BECOMING VFR AS
NORTH TO NORTHWEST WINDS INCREASE WITH GUSTS NEAR 55 KTS. WINDS
WILL DECREASE SOME AROUND SUNSET WITH 25-35 KTS EXPECTED AFTER 01Z
AND A RETURN TO MVFR WITH LOWER CEILINGS. WINDS WILL CONTINUE TO
WEAKEN OVERNIGHT WITH 15-25KTS AFTER 10Z WITH SCATTERED CLOUDS AND
VFR CONDITIONS.
MCK WILL START OUT VFR THIS MORNING WITH INTERMITTENTLY MVFR
CONDITIONS DUE TO LOWER CEILINGS AS SCATTERED SHOWERS MOVE ACROSS
THE AREA. STRONG WINDS WILL CONTINUE WITH NORTH NORTHWEST WINDS OF
30-45KTS AND VFR CONDITIONS AFTER 18Z AND A RETURN TO MVFR
CONDITIONS DUE TO LOWER CEILINGS AFTER 02Z WITH NORTHWEST WINDS OF
20-35KTS. VFR CONDITIONS AND WINDS OF 15-25KTS ARE EXPECTED AFTER 09Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-013-027-041.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ002>004-014>016-
028-029-042.
CO...DUST STORM WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.
NE...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR NEZ079.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ080-081.
&&
UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...RB
AVIATION...LOCKHARTHazardous weather outlook, Apr 29, 8:21 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
821 AM MDT TUE APR 29 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
821 AM MDT TUE APR 29 2014 /921 AM CDT TUE APR 29 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS ARE EXPECTED AGAIN TODAY. A DUST STORM
WARNING HAS BEEN ISSUED FOR ALL OF FAR EASTERN COLORADO WHERE
VISIBILITIES BELOW ONE MILE HAVE BEEN REPORTED. THE THREAT FOR LOW
VISIBILITIES WILL CONTINUE THROUGH THE REST OF THE DAY. A HIGH
WIND WARNING HAS BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF A
LINE EXTENDING FROM BENKELMAN NEBRASKA TO TRIBUNE KANSAS. A WIND
ADVISORY IS IN EFFECT FOR AREAS EAST OF THAT LINE. IN THE WARNING
AREA...SUSTAINED WIND SPEEDS OF 35 TO 45 MPH ARE EXPECTED WITH
GUSTS UP TO 65 MPH. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH ARE ARE EXPECTED ACROSS THE ADVISORY AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE POTENTIAL EXISTS FOR MORE WINDY CONDITIONS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF MEASURED WIND
GUSTS OVER 55 MPH AND REDUCTIONS IN VISIBILITY DUE TO BLOWING DUST
WOULD BE APPRECIATED.
In the hours before
Local storm report, Apr 29, 8:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM DUST STORM 6 N WILD HORSE 38.91N 103.00W
04/29/2014 CHEYENNE CO CO-OP OBSERVER
OBSERVER REPORTS VISIBILITY AROUND ONE MILE IN BLOWING
DUST.
&&
99Local storm report, Apr 29, 8:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM NON-TSTM WND GST 11 NNW BURLINGTON 39.45N 102.35W
04/29/2014 M63 MPH KIT CARSON CO PUBLIC
2 INCH DIAMETER LIMBS BLOWN DOWN. REPORTED AT
INTERSECTION OF COUNTY ROAD HH AND 47.
&&
LUNDQUISTLocal storm report, Apr 29, 8:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM DUST STORM BETHUNE 39.30N 102.42W
04/29/2014 KIT CARSON CO LAW ENFORCEMENT
NEAR ZERO VISIBILITY ON I-70.
&&
LUNDQUISTLocal storm report, Apr 29, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
853 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM NON-TSTM WND GST 6 E KIRK 39.62N 102.49W
04/29/2014 M56 MPH YUMA CO MESONET
&&
99Local storm report, Apr 29, 8:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
856 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM NON-TSTM WND GST TRIBUNE 38.47N 101.75W
04/29/2014 M58 MPH GREELEY KS AWOS
&&
99Local storm report, Apr 29, 8:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
859 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
04/29/2014 M68 MPH KIT CARSON CO ASOS
VISIBILITY AT ONE MILE IN BLOWING DUST.
&&
99High Wind, Cheyenne
- When
- April 29, 9:00 AM CST to 1:00 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Peak winds are estimated to have reached 58 mph based on numerous mesonet station reports from neighboring counties.
High Wind, Rawlins
- When
- April 29, 9:00 AM CST to 1:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Peak winds of 60 mph occurred neat Atwood around midday.
High Wind, Sherman
- When
- April 29, 8:00 AM MST to 12:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Peak winds of 58 mph occurred at Renner Field in Goodland. A semi with an empty box trailer overturned due to strong winds on Interstate 70 near mile marker 3.
High Wind, Thomas
- When
- April 29, 9:00 AM CST to 1:00 PM CST
- Where
- Thomas forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $750
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Numerous gusts of 58 to 62 mph occurred at the Colby AWOS station over a three hour period. A carport was overturned at some point during this time frame.
High Wind, Wallace
- When
- April 29, 8:00 AM MST to 12:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $750
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
A peak wind gust of 60 mph was reported from a mesonet station 8 miles SSE of Sharon Springs.
High Wind, Greeley
- When
- April 29, 8:00 AM MST to 10:00 AM MST
- Where
- Greeley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $750
- Reported by
- AWOS
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was reported at the AWOS site at Tribune.
High Wind, Logan
- When
- April 29, 10:00 AM CST to 1:00 PM CST
- Where
- Logan forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $750
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
A peak wind gust of 66 mph was reported at the AWOS site at Oakley airport on the Logan-Gove county line.
High Wind, Gove
- When
- April 29, 10:00 AM CST to 1:00 PM CST
- Where
- Gove forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $750
- Reported by
- AWOS
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
A peak wind gust of 66 mph was reported at the AWOS site at Oakley airport on the Logan-Gove county line.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Florida, April 29 to 30, 20141 death · $168 million · 70 kt wind · 5 events
- Tornadoes and Flash Flooding in Florida, April 29 to 30, 2014$18 million · EF1 · 50 events
- Flood and Hail in Kentucky, April 29 to 30, 20141 death · $32,000 · 3 in hail · 5 events
- Tornadoes and Flash Flooding in North Carolina, April 29, 2014$430,000 · EF1 · 15 events
- Flash Flooding and Flood in Alabama, April 29 to 30, 2014$820,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, April 29, 2014$100,000 · 65 kt wind · 20 events
- Hail and Damaging Winds in Ohio, April 29, 20141 injured · $94,000 · 1 in hail · 13 events
- Flash Flood and Flooding in Ohio, April 29 to 30, 2014$121,000 · 2.25 in hail · 14 events
- Dust Storm in Colorado, April 29, 2014$200,000 · 2 events
- High Wind in New York, April 29, 2014$100,000 · 51 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, April 29 to 30, 2014$67,000 · 70 kt wind · 5 events
- High Wind in Pennsylvania, April 29, 20141 injured · $50,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514207, 514212, 514213, 514216, 514218, 514225, 514221, 514222.